Lorazepam for anxiety and side effects
December 22 2015 by Ray Sahelian, M.D.
Lorazepam ( Ativan ) is an anti-anxiety drug used for the management of anxiety disorders and anxiety associated with depression. Lorazepam is a good option for the initial therapy of status epilepticus. Occasional use as an anti-anxiety agent or for sleep is acceptable, but one should avoid frequent or habitual use of this drug. See this link for natural options to treat anxiety. Natural medicines have fewer side effects..
In addition to the treatment of anxiety, lorazepam is also used to treat irritable bowel syndrome, epilepsy, insomnia, and nausea and vomiting from cancer treatment and to control agitation caused by alcohol withdrawal.
Lorazepam side effects, adverse reactions
Side effects from lorazepam are likely to include drowsiness, dizziness, tiredness, weakness, dry mouth, and perhaps upset stomach. Loss of short term memory may be another lorazepam side effect. Constipation is reported to be a possible adverse reaction.
Phytother Res. 2009. Interactions of Valeriana officinalis and Passiflora incarnata in a patient treated with lorazepam. There is an
increasing interest in the health risks related to the use of herbal remedies.
Although most consumers think that phytomedicines are safe and without side
effects, interactions between complementary alternative and conventional
medicines are being described. The aim of this clinical case report is to
highlight the importance of the safe use of herbal remedies by providing a
clinical interaction study between pharmaceutical medicines and herbal medicinal
products. The case of a patient self-medicated with Valeriana officinalis L. and
Passiflora incarnata L. while he was on lorazepam treatment is described.
Handshaking, dizziness, throbbing and muscular fatigue were reported within the
32 h before clinical diagnosis. The analysis of family medical history ruled out
essential tremor, Parkinson's disease, Wilson's disease and other
symptom-related pathologies. His medical history revealed a generalized anxiety
disorder and medicinal plant consumption but no neurological disorder.
Appropriate physical examination was carried out. An additive or synergistic
effect is suspected to have produced these symptoms. The active principles of
Valerian and passionflower might increase the inhibitory activity of
benzodiazepines binding to the GABA receptors, causing severe secondary effects.
Due to the increase in herbal product self-medication, the use of herbal
remedies should be registered while taking the personal clinical history.
Multidisciplinary teams should be created to raise studies on medicinal plants
with impact on medical praxis.
Q. I have been bedridden on and off over the last year and a half due to over prescribing of anti psychotic meds. they triggered horrible anxiety and I am unable to take most medications now for depression. I am currently on Lorazepam and have been for several years [I understand that over long periods of time it too can be a cause of anxiety and other health problems.] I want to get off of the Lorazepam and deal with my depression...Sam-e was suggested to me. I am desperately to get well and would appreciate any thing you can do to help guide me in the right direction. Could you please tell me if it is safe to take Sam-e with Lorazepam?
A. Lorazepam (Ativan) is an antianxiety drug used for the management of anxiety disorders and anxiety associated with depression. SAM-e is quite potent and could lead to anxiety if used in high doses. Your doctor should be aware you are using SAM-e.
Q. Is there any problem taking 5HTP with lorazepam?
A. Unexpected reactions can sometimes occur with the use of a drug and a supplement. A good way to try to see how you react to such a combination is to use the 5-HTP on a day when you are not using lorazepam, or if you need to take lorazepam every day, then open a 50 mg capsule of 5-HTP and use only a third or so to determine your reaction. Discuss with your doctor further specifics and to see if your doctor approves.
Q. I live in Bangkok and my girlfriend was prescribed
lorazepam drug as a sleeping pill. She quickly built up a tolerance for it and
was taking 2 to 4 times her prescribed dosage which had been 0.5mg. I made her
quit using it but it seems to stay in the system for awhile. Two days after she
had taken the last pill some friends came over and we were drinking wine. She
became very angry over nothing and when she started screaming at me they left
whereupon she immediately attacked me. I was able to throw her out of my
apartment suffering two bites, a black eye and a lot of scratches. That was the
end of the relationship and she later remembered nothing of what happened. We
had been living together for 9 months and it was a good relationship up until
then. I talked to friends about this, one of them a doctor, and everyone had a
horror story about lorazepam drug. One person who is not a heavy drinker and not
a heavy drug user found himself in the middle of the street, nude, one night and
the only thing that he was using was Lorazepam. Another was having post war
problems and was prescribed the drug by the VA with dire warnings: They said not
use this as a sleeping pill and do not drink alcohol while using it. Another's
son was on it. One day he came home, got a hammer and smashed his CD player and
stereo into small pieces. I understand that she abused the lorazepam drug by
using alcohol and too much of the drug but she was not warned of the
consequences or possibilities of what might occur. She thought that it was just
a sleeping pill.